Alert archive / West Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 5, 2017, 5:05 PM EDT for Barbour County, Taylor County, West Virginia. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2017, 5:05 PM EDT (21:05 UTC)
- Expired
- May 5, 2017, 5:30 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barbour County, WV, Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:05 PM EDT | HAIL 1 | 3 Nw Moatsville, WV | IN CLEMTOWN |
| May 5, 5:14 PM EDT | HAIL 0.88 | 2 S Knottsville, WV | |
| May 5, 5:20 PM EDT | HAIL 1 | 4 E Grafton, WV | REPORTED HIGH WINDS AS WELL, BUT NO ESTIMATE OF SPEED GIVEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 454 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734
WUUS51 KRLX 052105
SVRRLX
WVC001-091-052130-
/O.NEW.KRLX.SV.W.0040.170505T2105Z-170505T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
505 PM EDT FRI MAY 5 2017
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Eastern Taylor County in northern West Virginia...
North central Barbour County in northeastern West Virginia...
* Until 530 PM EDT
* At 504 PM EDT, a severe thunderstorm was located near Grafton,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grafton, Knottsville, Moatsville, Tygart Lake State Park and
Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3920 7997 3924 8008 3940 8005 3940 8003
3942 8000 3945 7994 3945 7993 3943 7989
3930 7989 3929 7987
TIME...MOT...LOC 2104Z 203DEG 24KT 3925 8001
HAIL...1.00IN
WIND...60MPH
$$
KISTNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:01 PM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 5, 3:01 PM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Charleston WV 301 PM EDT Fri May 5 2017 .SYNOPSIS... An upper low pressure exits northeast tonight and Saturday. Dry weather for early next week with dry northwesterly flow. Another wet system for mid week. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM Friday... The upper level low pressure system currently over WV, will move slowly northeast into PA tonight and Saturday. Models suggest convection will develop across the western slopes and eastern mountains this evening. Radar images show the first area of rainfall affecting the tri state area by 18Z. Although additional areas of rainfall will move over our CWA tonight and Saturday, rainfall accumulations are not expected to be significant. Nevertheless, have likely to categorical PoPs through the period. Temperatures will remain in the cool side typical of spring. Used the blend of all models for temperatures through the period. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 245 PM Friday... Really not many changes from previous forecast as upper low blocking pattern looks to persist. Shower activity will continue into Sunday evening with freezing levels dropping low enough for some snow showers in the higher elevations Saturday night into Sunday morning. The upper low does shift far enough to our northeast Sunday night as weak high pressure builds in at the surface. This will bring drier air and we should see clearing skies Sunday night. Efficient radiational cooling with clear skies and weak winds will make for cold below average temperatures overnight into Monday morning. Areas of frost will be possible and headlines are looking more and more likely at this time. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 300 PM Friday... Models are starting to come into a little better agreement in the long term. We start the period with weak high pressure still in control, and that will make for another cold night through Tuesday morning. More frost headlines may be possible for most of the area once again. The high will give way to deep upper trough/low by the middle to end of the week, as the blocking pattern becomes established again. This will make for very wet and unsettled conditions into next weekend. A consensus blend of operational and ensemble guidance was already giving Categorical PoP on Day 7. However, with model guidance horrible reputation on handling upper lows have decided to cut it back to just likely PoP for now and can adjust as we get closer and gain more confidence in the solution. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... As of 120 PM Friday... Radar, high resolution and synoptic models all suggest showers and possible a storm will begin to develop during the late afternoon hours. Therefore, removed thunder from the forecast per lack on instability. May see some convective development after 21-00Z as daytime heating helps kick off cloud and showers, especially across elevated terrain. Brief IFR conditions can occur along the heaviest showers. Southeast winds in tight gradients relax through this morning, with some gusts along the ridgetops. Will see return of wind gusts this afternoon as low continues to weaken, and a secondary surface low approaches, bringing another round of MVFR and IFR conditions. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing Cig and Visby values will vary, and IFR may become more widespread. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H L M H H H L HTS CONSISTENCY H H H H H L M H H H H M BKW CONSISTENCY H H M H H L H H H M M L EKN CONSISTENCY H H H H H H H M H H M L PKB CONSISTENCY H H H H H H H M M H H L CKB CONSISTENCY H H H H H H M H H H H L AFTER 18Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/MPK NEAR TERM...ARJ SHORT TERM...MPK LONG TERM...MPK AVIATION...ARJ
Hazardous weather outlook, May 5, 3:06 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 306 PM EDT Fri May 5 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-061915- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster- 306 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Low temperatures will dip down into to mid 30s on Sunday night and again on Monday night. Frost headlines may be needed for most of the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ523>526-061915- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 306 PM EDT Fri May 5 2017 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kistner
In the hours before
Special weather statement, May 5, 3:54 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Charleston WV
354 PM EDT FRI MAY 5 2017
WVZ027-028-519-052030-
Clay-Northwest Nicholas-Braxton-
354 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NICHOLAS...
SOUTHWESTERN BRAXTON AND CENTRAL CLAY COUNTIES...
At 354 PM EDT, a strong thunderstorm was located 7 miles southeast of
Clay, moving north at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Clay, Big Otter, Harrison, Nebo, Frametown, Strange Creek, Ivydale
and Servia.
This includes Interstate 79 between mile markers 38 and 53.
LAT...LON 3833 8094 3835 8110 3861 8109 3870 8100
3866 8080
TIME...MOT...LOC 1954Z 190DEG 23KT 3837 8100
KISTNERSpecial weather statement, May 5, 4:03 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
403 PM EDT FRI MAY 5 2017
WVZ516>518-052045-
Southeast Raleigh-Southeast Fayette-Northwest Fayette-
403 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RALEIGH AND CENTRAL
FAYETTE COUNTIES...
At 402 PM EDT, a strong thunderstorm was located near Piney View, or
8 miles northeast of Beckley, moving north at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Fayetteville, Babcock State Park, Oak Hill, Mount Hope, Ansted, Hawks
Nest State Park, Piney View and Thurmond.
LAT...LON 3784 8117 3788 8113 3788 8118 3821 8115
3817 8094 3815 8093 3814 8091 3812 8090
3813 8088 3781 8103
TIME...MOT...LOC 2002Z 189DEG 27KT 3788 8108
KISTNERSpecial weather statement, May 5, 4:17 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT FRI MAY 5 2017
OHZ084>086-052100-
Meigs-Gallia-Vinton-
417 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS...NORTH
CENTRAL GALLIA AND SOUTHEASTERN VINTON COUNTIES...
At 417 PM EDT, a strong thunderstorm was located 7 miles north of Rio
Grande, moving northeast at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Vinton, Wilkesville, Dyesville, Dexter and Salem Center.
LAT...LON 3894 8233 3897 8238 3917 8232 3916 8221
3913 8214
TIME...MOT...LOC 2017Z 208DEG 18KT 3898 8234
KISTNERSpecial weather statement, May 5, 4:53 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
453 PM EDT FRI MAY 5 2017
WVZ032-040-052130-
Barbour-Taylor-
453 PM EDT FRI MAY 5 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN TAYLOR AND NORTHEASTERN
BARBOUR COUNTIES...
At 453 PM EDT, a strong thunderstorm was located near Philippi,
moving northeast at 30 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Grafton, Philippi, Knottsville, Moatsville, Tygart Lake State Park
and Thornton.
LAT...LON 3911 8002 3918 8013 3940 8004 3940 8003
3942 8000 3945 7994 3945 7993 3943 7989
3930 7989 3929 7986 3927 7985 3925 7985
TIME...MOT...LOC 2053Z 206DEG 25KT 3920 8003
KISTNERThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 3:54 PM EDT | Special Weather Statement | RLX | Clay | 36 min |
| May 5, 4:03 PM EDT | Special Weather Statement | RLX | Fayette | 42 min |
| May 5, 4:53 PM EDT | Special Weather Statement | RLX | Barbour, Taylor | 37 min |
| May 5, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Taylor | 32 min |
| May 5, 6:03 PM EDT | Special Weather Statement | RLX | Barbour | 42 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.